Aqsaali has 428 News online.
Serotonin is an important neurotransmitter that helps the brain keep emotions balanced and help us learn. Low serotonin levels are thought to be responsible for many chronic health problems, including migraines, epilepsy and major depression. Too much serotonin levels cause a potentially lethal condition known as serotonin syndrome .
How does a person get too much serotonin in the body? By taking high doses of medications to increase serotonin such as certain antidepressants, the painkiller meperidine (brand name Demerol) and triptans used to treat migraines. Some nutritional supplements may also cause a sharp rise in serotonin.
Symptoms vary considering how much serotonin a person has in his or her body and individual health factors. Mild symptoms include sweating, uncontrollable shivering, diarrhea, vomiting, dilated pupils, panic, heart beating faster than usual and being more confused than usual. Severe symptoms that require a hospital visit include loss of coordination, seizures, irregular heartbeat and an extremely high fever.
This is a treatable condition where patients often make a full recovery. Since there is no one diagnostic test for this condition, other more serious conditions like stroke or a heart attack need to be ruled out before a diagnosis can be made. Patients are often given benzodiazepines to help control confusion and coordination problems. They are also given cyproheptadine, a medication to lock neurons from absorbing serotonin. Patients with dehydration from diarrhea or vomiting are given an IV solution to rehydrate.
Do not suddenly stop taking medications known to contribute to serotonin syndrome in order to prevent getting this condition. Going “cold turkey” from those medications may cause very serious side effects. Talk to a doctor before reducing any medications or before taking any nutritional supplements, even if they are labeled “natural” or “organic.”
Life Mental Health